Alert archive / California / Wind Advisories in 2017

Wind Advisory 30, NWS San Diego, CA

October 20, 2017Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Oct 20, 2017, 2:50 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Oct 20, 2017, 5:00 AM PDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2017, 2:50 AM PDT (09:50 UTC)
In effect from
Oct 20, 2017, 5:00 AM PDT
Expired
Oct 20, 2017, 9:00 PM PDT
In force
16 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWUS76 KSGX 200950
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
250 AM PDT Fri Oct 20 2017

...GUSTY WEST WINDS IN PORTIONS OF THE MOUNTAINS AND DESERTS
TODAY...

...UNSEASONABLY HOT WEATHER IN THE COASTAL AREAS AND VALLEYS
MONDAY AND TUESDAY...

.A trough moving inland across the West Coast will bring gusty
west winds in portions of the mountains and deserts today,
diminishing tonight. Santa Ana Winds and strong high pressure 
aloft will develop this weekend and bring a strong warming trend. 
By Monday, many locations west of the mountains will have 
temperatures at or above 100 degrees. Tuesday will likely be the 
hottest day, with local temperatures around 105 degrees. In some 
locations, maximum temperatures will be 25 degrees above late 
October normals.

CAZ055-056-058-060-062-065-202100-
/O.NEW.KSGX.WI.Y.0030.171020T1200Z-171021T0400Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Borrego Springs, Banning, and Desert Hot Springs
250 AM PDT Fri Oct 20 2017

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

The National Weather Service in San Diego has issued a Wind
Advisory...which is in effect until 9 PM PDT this evening. 

* WINDS...West winds 25 to 35 mph with gusts 45 to 55 mph.

* TIMING...Through this evening.

* LOCATION...Mainly north of Lucerne Valley and east of I-15 in
  the high desert, through the San Gorgonio Pass, along the ridges
  and desert slopes of the mountains, and locally into the San
  Diego County Deserts.

* VISIBILITY...Visibility locally reduced in blowing dust and
  sand.

* IMPACTS...Hazardous travel for high profile vehicles. Small 
  tree limbs may be broken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ043-048-050-552-554-202100-
/O.CON.KSGX.EH.A.0005.171023T1700Z-171025T0300Z/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Orange County Coastal Areas-
Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, 
Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, 
Fullerton, and Mission Viejo
250 AM PDT Fri Oct 20 2017

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY EVENING...

* TEMPERATURE...Daytime maximums between 98 and 106. Nighttime 
  minimums in wind prone locations could remain in the 70s. 

* IMPACTS...Heat related illness is likely for those involved in 
  strenuous outdoor activity, or those with health conditions that
  do not have adequate access to air conditioning. If untreated, 
  heat illness events could be fatal. Never leave children or pets
  inside a parked car! 

* OUTLOOK...Gradual cooling will likely occur Wednesday and 
  Thursday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Watch means that a prolonged period of very
high temperatures is expected. The very hot weather will create a
dangerous situation in which heat illnesses are possible. Drink
plenty of fluids, stay in an air-conditioned room, stay out of
the sun, and check up on relatives and neighbors.

&&

$$

ss
1 follow-up statement
407 
WWUS76 KSGX 202003
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
103 PM PDT Fri Oct 20 2017

...GUSTY WEST WINDS IN PORTIONS OF THE MOUNTAINS AND DESERTS
THROUGH THIS EVENING...

...VERY HOT WEATHER IN THE COASTAL AREAS AND VALLEYS MONDAY AND 
TUESDAY...

.Strong and gusty west winds in portions of the mountains and 
deserts will continue through this evening and diminish overnight.

Offshore winds and strong high pressure aloft will develop this 
weekend and bring a strong warming trend. On Monday and Tuesday, 
temperatures at many locations west of the mountains will exceed 
100 degrees. Not as hot weather is expected Wednesday and beyond. 

CAZ055-056-058-060-062-065-210400-
/O.CON.KSGX.WI.Y.0030.000000T0000Z-171021T0400Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
San Diego County Deserts-San Gorgonio Pass Near Banning-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, 
Julian, Pine Valley, Victorville, Hesperia, Apple Valley, 
Borrego Springs, Banning, and Desert Hot Springs
103 PM PDT Fri Oct 20 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WINDS...West winds 25 to 35 mph with gusts 45 to 55 mph.

* TIMING...Through this evening.

* LOCATION...Mainly in the high desert, through the San Gorgonio 
  Pass, along the ridges and desert slopes of the mountains, and 
  locally into the San Diego County Deserts. 

* VISIBILITY...Visibility locally reduced in blowing dust and 
  sand. 

* IMPACTS...Hazardous travel for high profile vehicles. Small 
  tree limbs may be broken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

CAZ043-048-050-552-554-210430-
/O.CON.KSGX.EH.A.0005.171023T1700Z-171025T0300Z/
San Diego County Coastal Areas-
San Bernardino and Riverside County Valleys-The Inland Empire-
San Diego County Valleys-Orange County Coastal Areas-
Orange County Inland Areas-
Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, 
National City, San Diego, Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, 
El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, 
Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, 
Fullerton, and Mission Viejo
103 PM PDT Fri Oct 20 2017

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH TUESDAY EVENING...

* TEMPERATURE...Daytime highs between 98 and 106. Nighttime lows
  in windy areas will remain in the 70s.

* IMPACTS...Heat related illness is likely for those involved in 
  strenuous outdoor activity, or those with health conditions 
  that do not have adequate access to air conditioning. If 
  untreated, heat illness events could be fatal. Never leave 
  children or pets inside a parked car! 

* OUTLOOK...Gradual cooling will likely occur Wednesday and 
  Thursday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Watch means that a prolonged period of very
high temperatures is expected. The very hot weather will create a
dangerous situation in which heat illnesses are possible. Drink
plenty of fluids, stay in an air-conditioned room, stay out of
the sun, and check up on relatives and neighbors.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Oct 20, 2:41 AM PDT, 9 minutes earlier.

Area forecast discussion, Oct 20, 2:41 AM PDT, 9 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
241 AM PDT Fri Oct 20 2017

.SYNOPSIS...
A trough of low pressure will move through the West Coast today,
resulting in further cooling trend and patchy drizzle or light
showers through this afternoon from the coastal mountain slopes
west to the coast. Local gusty west winds will continue in the
mountains and deserts through this evening. A Santa Ana event will
develop this weekend and continue early next week, bringing hot
and dry weather along with occasional gusty winds, especially
through and below passes and canyons. A gradual cooling trend will
likely occur Wednesday and Thursday of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

The marine layer has deepened quite a bit with low clouds pushing
through the Cajon and San Gorgonio Passes, though cloud coverage
remains somewhat patchy. No reports of drizzle let alone any
measurable precipitation yet, but with the trough axis approaching
perhaps something will develop later this morning. Have left
slight chance of showers in the forecast for this morning and
afternoon. Aside from the clouds and potential showers, the trough
will bring further cooling today and slightly stronger west winds
in the mountains and deserts. Strongest winds will be along the
ridges and upper desert mountain slopes as well as below the
passes where gusts of 50-60 mph are likely. A Wind Advisory will
be in effect for the mountains and deserts excluding the Coachella
Valley from 5 AM through 9 PM.

Not much change in the extended as the main story continues to be
the strong building ridge of high pressure and developing offshore
flow. Some warming will occur Saturday behind the departing
trough. North-northeast winds will develop by mid-morning, mainly
below the Cajon Pass and Santa Ana Mountains. 00Z model runs have
changed the timing/strength of the winds, now showing them
strengthening slightly and becoming more widespread on Sunday and
weakening Monday, then peaking Tuesday morning. Winds below the
passes/canyons and along the coastal slopes and foothills will
generally be in the 30-45 MPH range for the duration of the event,
with gusts to around 50 MPH in the favored spots Sunday and
Tuesday mornings. The upper level ridge 500 mb heights peak at
around 596-598 dm Monday and Tuesday, with widespread temps in the
upper 90s to around 105 possible west of the mountains and in the
low desert. The Fire Weather Watch and Excessive Heat Watch remain
unchanged.

Gradual cooling will take place Wednesday with more significant
cooling later in the week as the ridge breaks down and onshore
flow returns.

&&

.FIRE WEATHER...
Critical fire weather conditions are likely due to a Santa Ana wind
event Saturday through Tuesday, with biggest concerns Sunday through
Tuesday as temperatures peak and widespread daytime humidity of 10
percent or less develops. The concern is more of the long duration
of the hot, dry, and windy conditions, though Red Flag conditions
won't necessarily be widespread each day. Current guidance has
strongest winds Sunday and again Tuesday when local gusts to 50
MPH are possible in the favored passes/canyons and coastal
mountain slopes. A Fire Weather Watch remains in effect from
Saturday for the San Bernardino mountains, Inland Empire and
Santa Ana mountains, then starting Sunday for the rest of Orange
County, the valleys and mountains of San Diego County and the
mountains of Riverside County, with all areas continuing through
Tuesday.

&&

.AVIATION...
200900Z...Coast/Valleys...Low clouds, increasing in coverage this
morning, will likely impact all TAF sites west of the mtns with BKN-
OVC cigs 2000-3000 ft MSL through 20Z. Coastal mountain slopes below
5000 ft will be obscured at times. Partial clearing after 20Z with
bases around 3000 ft MSL.

Elsewhere, SCT AOA 20000 ft with unrestricted vis.

Windy in the mountains and deserts through this evening with west
winds 15-30 kt gusting to 40 kt over the mountains. This will bring
mod-stg uddfs/llws over and east of the mtns. Areas of BLDU in and
around PSP and TRM will be possible today.

&&

.MARINE...
Small Craft Advisory in Effect Through 1 AM Saturday. A low pressure
system with a weakening cold front moving in from the northwest will
bring strong northwest winds to the coastal waters today. Wind gusts
of 25 kt with steep waves will result in hazardous boating for small
craft. Highest seas and strongest winds will be near and south of
San Clemente Island. Conditions will slowly improve on Saturday.
Lighter winds and calmer seas are expected next week.

&&

.BEACHES...
A 2-3 ft/14-15 second south swell from 200 degrees will continue to
subside today. A short-period northwest swell from 290 degrees and a
long-period northwest swell from 295 degrees will build late today
through Saturday. This will bring another round of elevated surf
from 3-6 ft and an increased rip current threat. Although surf
lowers somewhat on Sunday, rip currents will still be a concern. A
Beach Hazards Statement is in effect through Sunday afternoon.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
 encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Fire Weather Watch from Sunday morning through Tuesday afternoon
     for Orange County Coastal Areas-Orange County Inland Areas-
     Riverside County Mountains-Including The San Jacinto Ranger
     District Of The San Bernardino National Forest-San Diego
     County Inland Valleys-San Diego County Mountains-Including
     The Palomar And Descanso Ranger Districts of the Cleveland
     National Forest.

     Wind Advisory from 5 AM early this morning to 9 PM PDT this
     evening for Apple and Lucerne Valleys-Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Deserts-San Diego County Mountains-San Gorgonio Pass Near
     Banning.

     Excessive Heat Watch from Monday morning through Tuesday evening
     for Orange County Coastal Areas-Orange County Inland Areas-
     San Bernardino and Riverside County Valleys-The Inland
     Empire-San Diego County Coastal Areas-San Diego County
     Valleys.

     Fire Weather Watch from Saturday morning through Tuesday
     afternoon for San Bernardino County Mountains-Including The
     Mountain Top And Front Country Ranger Districts Of The San
     Bernardino National Forest-San Bernardino and Riverside
     County Valleys  -The Inland Empire-Santa Ana Mountains-
     Including The Trabuco Ranger District of the Cleveland
     National Forest.

     Beach Hazards Statement through Sunday evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory for winds until 1 AM PDT Saturday for
     Coastal Waters from San Mateo Point to the Mexican Border
     and out to 30 nm-Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC/FIRE WEATHER...SS
AVIATION/MARINE/BEACHES...PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 1:14 PM PDTRed Flag WarningSGXOrange, Riverside, San Bernardino, San Diego5 days
Oct 20, 1:35 PM PDTSmall Craft AdvisorySGX14 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.